Texas, 2009

Flash Flood in Texas, September 9, 2009

September 9, 2009 · NWS CRP · 1 event in 1 county or zone

Training of thunderstorms with heavy rainfall across the city of Kingsville produced between 3 and 5 inches of rain and flash flooding. Widespread flooding was reported throughout the city, with many streets flooded and numerous cars becoming stranded in the high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Training of thunderstorms with heavy rainfall across the city of Kingsville produced between 3 and 5 inches of rain and flash flooding. Widespread flooding was reported throughout the city, with many streets flooded and numerous cars becoming stranded in the high water. Several low water crossings were flooded, including near the intersection of 10th Street and Nettie Avenue, where 8 inches of water was quickly flowing over the roadway. Media reported water entering a few homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 9, 2:21 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 9, 2:21 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CDT WED SEP 9 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...WITH ABUNDANT
TROPICAL MOISTURE IN PLACE...12Z CRP SOUNDING SHOWED A PWAT
VALUE OF 2.37 INCHES...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS SOUTH TEXAS THIS AFTERNOON AND
EARLY EVENING. THIS ACTIVITY WILL SPREAD INLAND THROUGH THE LATE
AFTERNOON AND EVENING HOURS. WITH VIRTUALLY NO DYNAMIC FORCING IN
PLACE THROUGH THE PERIOD...CONVECTION WILL BE PRIMARILY DIURNAL
IN NATURE AND DRIVEN BY DAYTIME HEATING AND BOUNDARY COLLISIONS.
FOR FRIDAY...HAVE GONE WITH LIKELY TO CATEGORICAL POPS DUE TO THE
EXTREMELY MOIST AND UNCAPPED ATMOSPHERE THAT WILL BE IN PLACE.
HIGHER INSTABILITY AND MOISTURE CONVERGENCE OVER THE GULF WATERS
DURING THE EARLY MORNING HOURS WILL LEAD TO SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ON BOTH THURSDAY AND FRIDAY MORNINGS. AS
A RESULT...WILL SHOW A TREND IN THE GRIDS OF SCATTERED CONVECTION
OVER THE GULF DURING THE MORNING HOURS BECOMING NUMEROUS OVER THE
INLAND PORTIONS OF SOUTH TEXAS DURING THE AFTERNOON HOURS AND THEN
MOVING INTO THE BRUSH COUNTRY DURING THE EVENING HOURS. NEAR
NORMAL TEMPS WILL OCCUR THROUGH THE PERIOD AS A RESULT OF THE AMPLE
MOISTURE AND CLOUDS THAT WILL BE IN PLACE.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...SOME MUCH NEEDED DROUGHT
RELIEF WL PERSIST EARLY IN THE FCST PD.  HOWEVER...GIVEN THAT
RAINFALL DEFICITS STILL AVERAGE MORE THAN 16 INCHES IN MANY
LOCATIONS...THIS RAINFALL WL NOT EVEN BE CLOSE TO ENDING THE LONG
TERM DROUGHT THAT HAS PLAGUED SOUTH TX FOR MORE THAN A YEAR.  THE
VERY ACTIVE WX PATTERN WL CONTINUE ON FRI AS THE MEAN MID/UPR TROUGH
AXIS REMAINS ACROSS THE CWA WITH A LOW LVL TROUGH AXIS ANCHORED
ACROSS THE ERN ONE-THIRD OF THE CWA.  AN UNCAPPED AND VERY MOIST
AIRMASS (PWS 2-2.3 INCHES) AIDED BY THE PREVIOUSLY MENTIONED
SYNOPTIC FEATURES...SUFFICIENT BOUNDARY LAYER HEATING AND
OUTFLOWS/SEABREEZE INTERACTION WL BE THE FUEL THAT WL AID IN THE
DEVELOPMENT OF WIDESPREAD CONVECTIVE ACTIVITY ON FRI.  HEAVY RAIN
AND LOCALIZED FLOODING WL REMAIN A CONCERN FOR FRI...ESPECIALLY THE
ERN AREAS.  BY SAT...THE WET PATTERN WL BEGIN TO BREAK DOWN.  THE
MID/UPR TROUGH AXIS WL HAVE SHIFTED TO THE EAST OF THE CWA WHILE THE
SFC TROUGH AXIS AND ATTENDANT WK SFC LOW WL HAVE SHIFTED INTO THE
OFFSHORE WATERS BY SAT EVE.  NO TROPICAL CYCLONE DEVELOPMENT IS
EXPECTED GIVEN THE CONSENSUS MODEL SOLNS AND AMOUNT OF WESTERLY
SHEAR PRESENT.  THE OUTLIER NAM SOLN OF DEVELOPING A TROPICAL
CYCLONE IN THE NORTHWEST GULF ALONG THE SFC TROUGH AXIS WL BE
DISCARDED GIVEN ITS VERY POOR PERFORMANCE IN GENERAL AND ALSO DURING
TROPICAL SITUATIONS.  THE NET EFFECT FROM THIS EWD SHIFT OF BOTH THE
UPR AND SFC TROUGH AXIS WL BE TO DIMINISH THE OVERALL PCPN COVERAGE
AS THE BEST SLUG OF MOISTURE AND LIFT ADVECTS TWDS SE TX AND
LOUISIANA.  DRIER AND MORE SUBSIDENT AIR WL IMPACT THE CWA BEGINNING
ON SAT...ESPECIALLY ACROSS THE WRN AND CENTRAL AREAS.  THIS GRADUAL
DRYING TREND WL THEN CONTINUE THROUGH NEXT WEEK AS DRIER AND MORE
STABLE AIR CONTINUES TO ADVECT INTO THE CWA FROM THE NORTH AND
WEST.  AS A RESULT...WL KEEP THE HIGHEST POPS ON FRI AND THEN
GRADUALLY LOWER POPS THEREAFTER. TEMPS WL INITIALLY REMAIN BELOW
NORMAL GIVEN THE THICK CLOUDS AND WIDESPREAD PCPN.  THEREAFTER...A
SLOW WARMUP IS EXPECTED BUT IT WL BE TEMPERED SOMEWHAT BY THE WET
SOILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  90  75  88  76  /  40  80  40  80  60
VICTORIA          74  88  73  88  73  /  50  80  50  80  60
LAREDO            78  93  77  94  76  /  60  70  60  70  50
ALICE             76  92  75  92  74  /  50  80  50  80  50
ROCKPORT          77  89  77  88  76  /  40  70  40  80  60
COTULLA           73  91  72  93  72  /  60  70  60  70  50
KINGSVILLE        75  90  74  90  74  /  40  80  40  80  50
NAVY CORPUS       78  89  78  88  77  /  40  70  40  80  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

KRR/97...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Sep 9, 4:30 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
530 AM CDT WED SEP 9 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-101030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
530 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH TEXAS
TODAY. SOME STORMS MAY BECOME STRONG AT TIMES THIS AFTERNOON.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED.
FURTHERMORE...THE TROPICAL AIR MASS IN PLACE WILL PROVIDE THE
POTENTIAL FOR TROPICAL FUNNEL CLOUDS TO DEVELOP TODAY. IF ANY
FUNNEL CLOUDS DEVELOP...THEY WILL LIKELY BE SHORT-LIVED AND WILL
REMAIN ELEVATED ABOVE THE GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.
THE PRIMARILY THREAT FROM THESE STORMS WILL BE FROM HEAVY RAINFALL.
SOME LOCATIONS MAY EXPERIENCE MINOR URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TM/WC

In the hours before

Special weather statement, Sep 9, 2:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
343 PM CDT WED SEP 9 2009

TXZ234-092130-
VICTORIA-
343 PM CDT WED SEP 9 2009

...A STRONG THUNDERSTORM WAS AFFECTING EASTERN VICTORIA COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST SOUTH OF TELFERNER...OR 5 MILES EAST OF
VICTORIA...MOVING NORTH AT 15 MPH.

THIS STORM WILL BE NEAR...
  TELFERNER BY 350 PM CDT.
  5 MILES WEST OF INEZ BY 415 PM CDT.
  SALEM BY 430 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

TMT

The radar

The Corpus Christi radar (KCRP), 46 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kleberg

When
September 9, 2:45 PM CST to 5:30 PM CST
Where
Kleberg County, 2.69 mi NW of Kingsville to 4.23 mi ESE of Caesar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.549, -97.900

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187484.